CME Author: Zeena Nackerdien
Study Authors: Jon Brännström, Hugo Lövheim, et al.
Target Audience and Goal Statement:
Psychiatrists, geriatricians, orthopaedists, and primary care physicians
The goal is to explore the association between antidepressant drug treatment and hip fracture starting 1 year before the initiation of treatment.
Study investigators addressed the following questions:
- What are the associations between hip fractures and antidepressant therapies among older individuals ( ages ≥6) in the year prior to and following initiation of treatment?
- Could a pragmatic preventive approach be tailored to each patient based on study findings?
Synopsis and Perspective:
Depression currently affects more than 300 million people worldwide and has been ranked by the World Health Organization as the single largest contributor to global disability. Antidepressants are prescribed to up to 10% of the population in Europe and the U.S. Adverse effects (AEs) differ depending on the antidepressant class, but patients seemed to be most troubled by gastrointestinal complaints, dizziness, weight gain, and lowered libidos, according to one report. Jitteriness has also been reported in up to 65% of patients immediately after starting therapy with a serotonergic or noradrenergic antidepressant.
Hip fracture is also a global public health issue, with muscular weakness, orthostatic hypotension, and impaired cognition listed among the risk factors for this debilitating condition.
One observational study found that women taking selective serotonin reuptake inhibitors (SSRIs) to treat menopausal symptoms were more likely to break a bone. Other evidence obtained from separate observational studies have found associations between the use of antidepressants and hip fracture among older people.
Because a causal inference could not be made from observational or statistically underpowered studies, the question remained as to whether an increased risk for hip fractures existed prior to, or because of, antidepressant therapy. For instance, patients who became depressed due to severe disease may have had a risk of fracture prior to the start of antidepressant therapy. There remained a literature gap with respect to large, generalizable studies of potential associations between antidepressant treatment and hip fractures, especially in older men and women.
Jon Brännström, MD, of Umeå University in Sweden, and colleagues, used a national database of 408,144 eligible participants (63.1% women) to match 204,072 individuals (ages ≥65) who started antidepressants from 2006 to 2011 to adults who did not receive antidepressants. SSRIs were the most commonly prescribed antidepressants (62.6%).
During the year preceding therapy, future antidepressant users sustained more than twice as many hip fractures (2.5%) versus controls (1.1%). Antidepressant users continued to have a higher proportion of hip fractures (3.5%) versus non-users (1.3%) following therapy initiation. But the risk increase was actually similar before and after antidepressant use, reaching a maximum 16 to 30 days prior to the prescription being filled out (odds ratio 5.76, 95% CI 4.73-7.01).
The association between hip fracture and antidepressant use was similar across age groups, with those ages 65-84 and those ages ≥85 both demonstrating the highest incidence of hip fracture at 16 to 30 days before the initiation of treatment (OR 5.68, 95% CI 4.27-7.56; OR 5.73, 95% CI 4.37-7.51, respectively).
Men had a higher incidence of hip fracture than women for nearly all time frames examined, and were nearly twice as likely as women to have a hip fracture in the 16 to 30 days before an antidepressant prescription was filled:
- Men: OR 9.38 (95% CI 6.11-14.40)
- Women: OR 4.82 (95% CI 3.85-6.02)
One reason for observing hip fracture incidence rate peaking at 16 to 30 days before treatment could be a result of closer monitoring and a higher detection of depression symptoms during hospitalization required by hip replacement surgeries, the authors noted.
“We attribute the pretreatment association to depression itself, to numerous comorbidity factors, and to the concomitant use of other drugs, all of which were more prevalent in the treatment group,” Brännström wrote in an email to MedPage Today. “The during-treatment association is likely due to the same factors, but could of course be influenced by the antidepressant drugs,” he said, noting that calculating the size of a possible “residual risk” from antidepressants would be difficult.
Study limitations included the significant lack of information concerning comorbidity variables, such as diagnoses of dementia, diabetes, and mild-to-moderate depression. Additionally, high- and low-doses of antidepressants as defined in this study did not fully correspond to therapeutic definitions for these two variables.
Source Reference: JAMA Psychiatry, Jan. 2, 2019; DOI:10.1001/jamapsychiatry.2018.3679
Study Highlights: Explanation of Findings
In this population-based, matched cohort study of 408,144 individuals (ages ≥65), the association between antidepressant drug use and hip fracture was present in the year before and year after the initiation of treatment, according to the authors. ORs for associations rose from 1 year before the index date, reached a maximum 16 to 30 days before the prescription was filled, and fell until a year after the start date. No clear patterns could be discerned in terms of sex or dose response.
A key strength of the study was the large sample size — all Swedes (ages ≥65) who filled prescriptions for antidepressants during the study period were included in the analysis. Because the study covered an entire nation without any exclusion criteria, results should be generalizable to similar cohorts in other countries, according to the authors.
But residual confounding may have been a factor in the analysis. For instance, there may be a higher risk for fall or fracture among new antidepressant users that preceded the start of therapy. Older patients may have higher comorbidities than their younger counterparts and therefore may have received more treatment. Moreover, medications may have been prescribed to these patients for on-label and off-label purposes. Examples of questionable prescriptions included pain, poor motivation in rehabilitation therapy, or hypoactive delirium masquerading as depression.
While a causal relationship between antidepressants and hip fractures could not be inferred from the present study, influential bodies have advocated against the use of these medications in older people. According to the American Geriatrics Society Beers Criteria, antidepressants should be avoided in older people with histories of falling, unless there are no safer alternatives.
In an accompanying editorial, Andrea Iaboni, MD, DPhil, of the University Health Network in Toronto, and Donovan Maust, MD, of the University of Michigan in Ann Arbor, noted that patients frequently experience depressive symptoms after a hip fracture and are commonly prescribed antidepressants.
“Regardless of the magnitude of the fracture risk that can be definitively attributed to antidepressant exposure, the goal would not be to stop all antidepressant prescriptions to older adults,” they wrote. “Rather, it is critical that an antidepressant is clearly indicated for each individual, prescribed only after considering potential benefits and risks, and appropriately monitored.”
While the toll of untreated depression may weigh heavier than reported risks, the editorialists outlined one possible treatment approach:
- Avoid sedating or anticholinergic agents where possible
- Opt for a cautious initial dose and dose-escalation schedule after selecting an appropriate antidepressant
- Review potentially interacting therapies and other fall-promoting medications
- Incorporate appropriate osteoporosis management
- Refer patients with other risk factors for falls to fall prevention programs
Brännström’s group concluded that more studies are needed to examine the incidence of hip fracture before and after antidepressant treatment discontinuation, and that the findings would shed light on the potential residual risk associated with treatment.
Original story for MedPage Today by Elizabeth Hlavinka
Robert Jasmer, MD Associate Clinical Professor of Medicine, University of California, San Francisco